Wisconsin, 2021

Tornadoes and Flash Flood in Wisconsin, August 11, 2021

August 11, 2021 · NWS GRB · 12 events in 9 counties and zones

Thunderstorms developed ahead of a cold front during the afternoon across northeast Wisconsin. The strongest storms produced wind damage, large hail and 2 tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed ahead of a cold front during the afternoon across northeast Wisconsin. The strongest storms produced wind damage, large hail and 2 tornadoes. Rainfall amounts of 2 to 4 inches fell across central and southern Marathon County, producing flash flooding across these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 11, 5:28 AM CST, 6 hours 7 minutes earlier.

Area forecast discussion, Aug 11, 5:28 AM CST, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
628 AM CDT Wed Aug 11 2021

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Thursday
Issued at 202 AM CDT Wed Aug 11 2021

Another round of severe weather is possible today as a cold front
sweeps through the western Great Lakes region later this afternoon
and into the early evening. CAMs models indicate the convection
across Minnesota will track over north-central Wisconsin later
this morning, sweeping through central and northeast Wisconsin
around midday, then across east-central Wisconsin during the
afternoon hours. Ahead of the cold front, there will be
significant instability as MLCAPE values soar to 3 to 4 J/g along
with bulk shear values of 40 to 50 knots. The combination of
instability and shear will support organized severe storms, with
the potential for supercells before congealing into a QLCS. Given
the fairly high wet-bulb zero heights of 10 to 12k feet, large
hail is not expected to be as much of a threat as damaging winds,
although it will still be possible. Tornadoes will also be
possible today as storm relative helicity values will be 100 to
200 m2/s2. The highest threat for severe weather will be across
central, east-central, and northeast Wisconsin with the later
arrival of the storms allowing for more instability to build up by
the afternoon. Along with the severe weather threat, flooding
will also be a concern given the recent repeated rounds of heavy
rain and precipitable water values around 2 inches. High
temperatures today are expected to range from around 80 across the
north, with middle to upper 80s across east-central Wisconsin.
The combination of high temperatures and dew points will once
again cause heat index values to soar into the middle to upper 90s
across the eastern half of the area.

Dry weather is then expected behind the departing cold front later
tonight and into Thursday. Lows tonight are expected to fall to
around 60 across the north, with middle 60s across east-central
Wisconsin. Highs on Thursday will be cooler; ranging from the
upper 70s across the north, with highs in the lower to middle 80s
across east-central Wisconsin.

.LONG TERM...Thursday Night Through Tuesday
Issued at 202 AM CDT Wed Aug 11 2021

Initial mean flow to consist of an upper ridge over the western
CONUS/upper trough over the Great Lakes. The flow gradually
transitions by the weekend as the upper ridge weakens and shifts
across the Rockies, while the upper trough heads to the northeast
CONUS. By early next week, the main feature will be a pronounced
upper trough that will hit the Pacific Northwest, while the upper
ridge pushes into the east-central CONUS. Precipitation chances
appear minimal with temperatures to slowly warm through the
period.

Thursday night and Friday...
Any lingering showers or thunderstorms over the southeast corner
of the forecast area will end Thursday evening as the cold front
steadily pushes away from the area. Otherwise, skies are expected
to quickly clear Thursday night as high pressure starts to build
east from the northern Plains. Much cooler air mass to settle over
WI will allow temperatures to fall into the middle to upper 40s
north-central WI, upper 50s to around 60 degrees near Lake MI. The
high pressure moves into the Midwest on Friday and bring a
pleasant day to northeast WI. Look for sunny skies, low humidity
and below normal temperatures as readings only reach the lower 70s
north, middle to upper 70s elsewhere.

Friday night and Saturday...
Models take the high pressure into the western sections of the
Great Lakes Friday night and into the middle of the Great Lakes on
Saturday. The only issue will be wind direction as the GFS shifts
the high pressure east faster, thus trying to turn the winds to
the south versus keeping the winds from the west. Min temperatures
Friday night to range from the middle to upper 40s north-central
WI, to the upper 50s near Lake MI. Max temperatures on Saturday
are expected to mainly be in the middle to upper 70s.

Saturday night and Sunday...
Quiet conditions to persist through the end of the weekend as the
high pressure begins to pull farther to the east. Winds by Sunday
will back to the southwest which should begin to tap a slightly
warmer/more humid air mass. Look for max temperatures Sunday to
range from the upper 70s near Lake MI, upper 70s to lower 80s
inland.

Sunday night through Tuesday...
The new upper trough over the northwest CONUS will displace the
modest upper ridge from the Rockies into the central/east-central
CONUS early next week. Models do indicate a weakness in this upper
ridge with hints of a very weak closed upper low drifting over the
western Great Lakes. At this point, this upper low will not change
the dry forecast as any forcing is negligible and surface features
are absent. Temperatures for early next week to be slightly above
normal for mid-August.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 627 AM CDT Wed Aug 11 2021

A stratus deck of IFR/LIFR clouds will linger across portions of
central and north-central Wisconsin early in the TAF period with
daytime heating mixing out the stratus deck in a few hours.

An approaching cold front will bring another round of showers and
thunderstorms to the region later this morning and through the
afternoon. Some of these storms could be strong to severe, with
heavy rain, gusty winds, and hail possible; mainly at the eastern
TAF sites of GRB, ATW and MTW. CAMs models are in fairly good
agreement regarding timing, therefore no change is anticipated in
the TEMPO group timing. Once the convection is east of the area
quiet weather is anticipated for tonight.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kurimski
LONG TERM......Kallas
AVIATION.......Kurimski
Hazardous weather outlook, Aug 11, 2:15 AM CST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
315 AM CDT Wed Aug 11 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-120815-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
315 AM CDT Wed Aug 11 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

There is a good chance of thunderstorms today into early this
evening. Some of these storms may become severe, especially over
central and east-central Wisconsin. Damaging winds, torrential
downpours and hail will be the main threats along with isolated
tornadoes.

Heat indices will be in the lower to middle 90s across parts of
east-central Wisconsin this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms late Thursday afternoon into
Thursday evening, mainly across east-central Wisconsin. No severe
weather is anticipated with these storms.

Heat indices will be in the lower to middle 90s across parts of
east central Wisconsin Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early this
evening.

LMZ521-522-541>543-120815-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
315 AM CDT Wed Aug 11 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

There is a good chance of thunderstorms this afternoon into early
this evening. Some of these storms may become severe with damaging
winds and isolated waterspouts possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms late Thursday afternoon into
Thursday evening. Any storms would pose a hazard to mariners.

Kurimski/Kallas

In the hours before

Special weather statement, Aug 11, 8:04 AM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Green Bay WI
904 AM CDT Wed Aug 11 2021

WIZ030-035-036-111545-
Marathon-Wood-Portage-
904 AM CDT Wed Aug 11 2021

...PATCHY DENSE FOG ACROSS CENTRAL WISCONSIN...

Fog has moved in under a low cloud deck this morning, reducing
visibility to a mile or less at times for portions of Marathon,
Wood, and Portage counties. Motorists should be prepared to slow
down, especially in low lying areas where fog may still be
thicker. Fog is expected to be fairly short-lived, clearing out by
the late morning hours.

Uhlmann
Special weather statement, Aug 11, 10:25 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1125 AM CDT Wed Aug 11 2021

WIZ010-111730-
Oneida WI-
1125 AM CDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of Oneida County through
1230 PM CDT...

At 1125 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rainbow Flowage to near Willow Reservoir to
near Willow Lake. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Rainbow Flowage around 1130 AM CDT.

Other locations in the path of these storms include Newbold, Crystal
Lake Scout Reservation, Woodboro and Rhinelander.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4562 9004 4573 8992 4587 8958 4589 8930
      4586 8930 4586 8918 4589 8918 4589 8905
      4550 8905 4553 8943 4556 8943 4556 9004
TIME...MOT...LOC 1625Z 271DEG 31KT 4584 8955 4573 8979 4566 9001

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Bersch
Special weather statement, Aug 11, 10:54 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1154 AM CDT Wed Aug 11 2021

WIZ018-030-035-036-111745-
Wood WI-Marathon WI-Portage WI-Lincoln WI-
1154 AM CDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of Wood, Portage,
Lincoln and Marathon Counties through 1245 PM CDT...

At 1154 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tripoli to 9 miles west of Medford to
near Boyd. Movement was east at 45 mph. Other slower moving storms
were located across parts of Wood and Marathon counties.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Tripoli around 1200 PM CDT.

Other locations in the path of these storms include Tomahawk,
Gilbert, Harrison, Abbotsford, Merrill and Council Grounds State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4503 9031 4503 9020 4511 9020 4512 9004
      4555 9004 4556 8943 4512 8942 4512 8937
      4424 8941 4425 9032
TIME...MOT...LOC 1654Z 272DEG 41KT 4550 9003 4518 9053 4492 9101

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Bersch
Special weather statement, Aug 11, 11:30 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1230 PM CDT Wed Aug 11 2021

WIZ019-020-030-031-035>037-111815-
Waupaca WI-Shawano WI-Langlade WI-Wood WI-Marathon WI-Portage WI-
Menominee WI-
1230 PM CDT Wed Aug 11 2021

...A cluster of strong thunderstorms will impact portions of
northern Wood, northern Portage, southern Marathon, northwestern
Menominee, northwestern Waupaca, southeastern Langlade and western
Shawano Counties through 115 PM CDT...

At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm
near Marshfield, or 21 miles northwest of Wisconsin Rapids, and
another just northeast of Mosinee, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Mosinee and Bevent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM CDT for central, north
central and northeastern Wisconsin.

&&

LAT...LON 4475 9031 4518 8881 4457 8899 4449 9031
TIME...MOT...LOC 1728Z 255DEG 43KT 4464 9010

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Cooley

The radar

The Green Bay radar (KGRB), 154 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 tornado, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 11, 11:35 AM CST to 11:36 AM CST
Where
Lincoln County, 0.84 mi SE of Irma
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.340, -89.660

Thunderstorm winds downed trees and power lines in Irma. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Langlade

When
August 11, 12:40 PM CST to 12:41 PM CST
Where
Langlade County, Antigo
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.150, -89.150

Thunderstorm winds downed trees in Antigo. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Portage

When
August 11, 12:56 PM CST to 12:57 PM CST
Where
Portage County, Plover
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.450, -89.530

Thunderstorm winds downed trees south of the Stevens Point and Plover area. The time of this event is an estimate based on radar data.

Flash Flood, Marathon

When
August 11, 1:00 PM CST to 5:30 PM CST
Where
Marathon County, 4.03 mi WNW of Wien to 3.31 mi NNE of Edgar
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.912, -90.101

Thunderstorms dumped 2 to 4 inches of rain over central and southern Marathon County during the afternoon hours. This caused several roads to be closed due to flash flooding.

Tornado, Shawano

When
August 11, 1:08 PM CST to 1:09 PM CST
Where
Shawano County, 0.96 mi SW of Angelica to 0.79 mi SSW of Angelica
Rating
EF0
Path length
0.37 mi
Path width
41 yd
Reported by
Storm Chaser
Coordinates
44.659, -88.313

A brief tornado formed at 2:08 pm CDT south of Angelica in Shawano County and uprooted a couple of trees (DI 28, DOD 3) and produced damage to an outbuilding (DI 1, DOD 2,3) before moving east and dissipating in a nearby field at 2:09 pm CDT. Total path length is estimated to be 0.37 miles long, with a width of 41 yards. Peak wind estimated to be around 68 mph.

Tornado, Brown

When
August 11, 1:14 PM CST to 1:22 PM CST
Where
Brown County, 0.81 mi WNW of Pulaski to 1.49 mi E of Pulaski
Rating
EF0
Path length
2.27 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
44.675, -88.245

A tornado touched down at 2:14 pm CDT just northwest of Pulaski, moved east across the north side of the city, then dissipated about 1 mile east of Pulaski at 2:22 pm CDT. The tornado produced damage to trees (DI 28, DOD 2,4). Total path length is estimated to be 2.27 miles long, with a width of 75 yards. Peak wind estimated to be around 70 mph.

Thunderstorm Wind, Portage

When
August 11, 1:34 PM CST to 1:35 PM CST
Where
Portage County, Junction City
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.580, -89.750

Thunderstorm winds damaged trees and a garage door on the north side of Junction City. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Door

When
August 11, 1:55 PM CST to 1:56 PM CST
Where
Door County, 2.13 mi NNE of Brussels
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.770, -87.610

Thunderstorm winds downed trees in the town of Gardner. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Door

When
August 11, 1:57 PM CST to 1:58 PM CST
Where
Door County, 2.07 mi S of Fairland
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
44.700, -87.670

Thunderstorm winds downed trees in Union. The time of this event is an estimate based on radar data.

Hail, Waupaca

When
August 11, 2:10 PM CST to 2:11 PM CST
Where
Waupaca County, 0.69 mi S of Clintonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.610, -88.750

Quarter size hail fell in Clintonville.

Thunderstorm Wind, Brown

When
August 11, 2:41 PM CST to 2:42 PM CST
Where
Brown County, 0.69 mi N of Cormier
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.580, -88.070

Thunderstorm winds downed trees, power poles, and power lines in the Howard-Suamico area. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Kewaunee

When
August 11, 3:09 PM CST to 3:12 PM CST
Where
Kewaunee County, 0.69 mi S of Algoma
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.610, -87.430

Thunderstorm winds downed trees in Algoma. The time of this event is an estimate based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyThe tornado archive for Wisconsin, 2021Warnings in Wisconsin, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968139, 973257, 968141, 968189, 966121, 966120, 968143, 968144, 968147, 968137, 968148, 968149.